Colorado, 2006

Hail in Colorado, May 3, 2006

May 3, 2006 · NWS GJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 3, 3:10 AM MST, 10 hours 25 minutes earlier.

Area forecast discussion, May 3, 3:10 AM MST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 AM MDT WED MAY 3 2006

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
A WEAK SHORTWAVE TROUGH OVER EAST CENTRAL AND NORTHEAST UTAH IS
GENERATING A COUPLE OF BANDS OF LIGHT SHOWERS ACROSS THE CENTRAL AND
NORTHERN PORTIONS OF THE FORECAST AREA EARLY THIS MORNING. A WEAK
QUASI STATIONARY SURFACE BOUNDARY IS POSITIONED ACROSS NORTHEAST UTAH
AND NORTHWEST COLORADO. FLOW ALOFT IS GRADUALLY BACKING MORE TO THE
SOUTHWEST AS A TROUGH TAKES SHAPE OVER CALIFORNIA AND THE WESTERN
GREAT BASIN.

THE WESTERN TROUGH WILL BECOME BETTER DEFINED TODAY WHILE THE SURFACE
BOUNDARY REMAINS ACROSS THE NORTH. SHOWERS AND THUNDERSTORMS WILL BE
FOCUSED A LITTLE FURTHER NORTH TODAY. ONLY ISOLATED SHOWERS AND
THUNDERSTORMS SOUTH OF A LINE FROM GUNNISON TO MONTROSE AND MOAB AND
MAINLY OVER THE HIGH TERRAIN AS SOUTHWEST FLOW ADVECTS SOME DRIER
MID LEVEL AIR ACROSS THE FOUR CORNERS AREA. STRONG GUSTY WINDS STILL
THE MAIN STORM THREAT...ESPECIALLY ACROSS THE CENTRAL AND SOUTH WHERE
INVERTED V PROFILES BECOME PRONOUNCED ON PROGGED SOUNDINGS. OTHERWISE
EXPECT LIGHT TO MODERATE PRECIPITATION AMOUNTS WITH THE STORMS WITH
SOME CONTAINING SMALL HAIL. EXPECT ISOLATED TO SCATTERED SHOWERS
LINGERING OVERNIGHT TONIGHT WITH MINOR DISTURBANCES EMBEDDED IN
THE FLOW TRAVERSING THE AREA. RAISED TEMPERATURES ACROSS THE SOUTH
TODAY TO MORE OF A PERSISTENCE FORECAST. COOLER ACROSS THE NORTH
TODAY WITH PERSISTENT CLOUDS.

BEST CHANCE OF PRECIPITATION REMAINS ACROSS THE NORTH THURSDAY AND
THURSDAY NIGHT WITH THE BOUNDARY LINGERING NEAR THE WYO BORDER AND
LARGE SCALE ASCENT UNDER RIGHT ENTRANCE REGION OF AN UPPER JET.
SOUTHERN PORTION OF THE FORECAST AREA WILL SEE AN INCREASED CHANCE
OF SHOWERS AND STORMS AS THE WESTERN TROUGH SHIFTS EAST TOWARD THE
FORECAST AREA. THIS WILL TREND TEMPERATURES DOWN ACROSS THE ENTIRE
FORECAST AREA ON THURSDAY. LINDQUIST

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...LOOSELY ORGANIZED AREA OF
LOW PRESSURE WILL MOVE INTO THE 4 CORNERS REGION BY FRIDAY
AFTERNOON. THIS WILL BRING A CHANCE FOR PRECIPITATION TO THE ENTIRE
FORECAST AREA ON FRIDAY...WITH THE FOCUS BEING JUST AHEAD OF A WEAK
COLD FRONT THAT WILL PASS THROUGH DURING THE DAY. BUMPED POPS UP
INTO THE LIKELY CATEGORY FOR THE NORTHWEST MOUNTAINS OF COLORADO.
PRECIPITATION WILL TAPER OFF WEST TO EAST FRIDAY NIGHT AND SATURDAY
AS THE WEAKENING TROUGH SLIDES SOUTHEAST AND SLIGHTLY DRIER
NORTHWEST FLOW BUILDS IN BEHIND IT. TEMPERATURES WILL DROP TO NEAR
NORMAL FRIDAY AND SATURDAY UNDER THE INFLUENCE OF COOLER AIR AND
INCREASED CLOUD COVER.

FOR SUNDAY THROUGH WEDNESDAY...NORTHWEST FLOW WITH WEAK EMBEDDED
DISTURBANCES STILL LOOKS LIKE THE MOST LIKELY SCENARIO. LACK OF
SYNOPTIC SCALE FORCING WILL LET OROGRAPHICS DOMINATE...SO LEFT
INHERITED POPS OVER THE NW MOUNTAINS OF COLORADO MON AND TUE AND
ADDED SIMILAR POPS TO SUNDAY AND WEDNESDAY. 12Z EURO HAD SHOWN A
TROUGH DEVELOPING OVER THE PACNW ON TUESDAY. 00Z GFS IS ALSO
BRINGING SOME ENERGY DOWN FROM WAY UP NORTH...BUT PLACES IT FURTHER
EAST AND SLIDES IT QUICKLY THROUGH ID/MT. WILL WATCH TRENDS IN
FUTURE PACKAGES.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/HLO
Hazardous weather outlook, May 3, 4:45 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED MAY 3 2006

COZ001>014-017-UTZ023>025-027-041145-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND NORTHERN
PORTIONS OF EASTERN UTAH AND WESTERN COLORADO...OR NORTH OF
A LINE FROM GUNNISON AND MONTROSE...TO MOAB UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SNOW
SHOWERS WILL OCCUR ACROSS SOME OF THE HIGH ELEVATIONS. STRONG GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND SMALL HAIL MAY ACCOMPANY SOME
OF THE STORMS.

EXTRA CAUTION SHOULD BE USED AROUND RIVERS...CREEKS AND STREAMS DUE
TO SPRING SNOWMELT CREATING COLD AND SWIFT HIGHER FLOWS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS...AND HIGH ELEVATION SNOW
SHOWERS WILL OCCUR THURSDAY THROUGH SATURDAY. SPRING SNOWMELT WILL
CONTINUE TO CREATE HIGHER FLOWS IN RIVERS...CREEKS AND STREAMS. EXTRA
CAUTION SHOULD BE USED WHEN RECREATING IN AND NEAR WATERWAYS AS THE
FLOWS WILL BE COLD AND SWIFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ018>023-UTZ022-028-029-041145-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
545 AM MDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. LITTLE PRECIPITATION IS EXPECTED WITH THE SHOWERS AND
STORMS...BUT STRONG GUSTY OUTFLOW WINDS AND CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE.

EXTRA CAUTION SHOULD BE USED AROUND RIVERS...CREEKS AND STREAMS DUE
TO SPRING SNOWMELT CREATING COLD AND SWIFT HIGHER FLOWS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS...AND HIGH ELEVATION SNOW SHOWERS
WILL OCCUR THURSDAY THROUGH SATURDAY. SPRING SNOWMELT WILL CONTINUE
TO CREATE HIGHER FLOWS IN RIVERS...CREEKS AND STREAMS. EXTRA CAUTION
SHOULD BE USED WHEN RECREATING IN AND NEAR WATERWAYS AS THE FLOWS
WILL BE COLD AND SWIFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TAL

The radar

The Grand Junction radar (KGJX), 29 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mesa

When
May 3, 1:35 PM MST to 1:40 PM MST
Where
Mesa County, Grand Jct
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -108.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512215.